Texas, 2020

Hail and Damaging Winds in Texas, June 22 to 23, 2020

June 22 to 23, 2020 · NWS MAF · 13 events in 8 counties and zones

The upper level winds were from the northwest and an upper level disturbance moved southeastward on the upper winds. This resulted in thunderstorms that developed in the higher terrain of northeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The upper level winds were from the northwest and an upper level disturbance moved southeastward on the upper winds. This resulted in thunderstorms that developed in the higher terrain of northeast New Mexico. These thunderstorms organized into a complex of thunderstorms known as an MCS (Mesoscale Convective System). Behind this complex of thunderstorms was a cold front. The air across the Permian Basin was moist and unstable.This complex of storms moved into the Permian Basin during the late evening and overnight hours and produced hail and strong, damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 22, 8:28 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 22, 8:28 PM CST, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
928 PM CDT Mon Jun 22 2020

.UPDATE...
Issuance of watch #296 and expire heat advisory.

&&

.DISCUSSION...
NW flow event underway to the n of CWFA and storms are favored to
move thru the far NE PB late tonight. Outflow boundaries further
s are keeping the possibility of strong to severe storms in the
forecast next few hrs.

&&

.PREV DISCUSSION... /issued 607 PM CDT Mon Jun 22 2020/

DISCUSSION...
See aviation discussion below.

AVIATION...
Deep mixing of dry air has resulted in high based CU today that
are tied to the GDP Mtns and across Lea Co into PB along near a
boundary. Winds have shifted to the NE at MAF and we expect that
to occur at other TAF sites thru the evening. Winds could be kinda
difficult to nail down due to said boundary and potential for
another re-enforcing boundary 06Z-09Z in assocn with convective
complex that is forecast to move thru the South Plains tonight.
-SHRA/-TSRA may briefly impact INK/CNM thru 04Z or so, but for now
we not include.

PREV DISCUSSION... /issued 316 PM CDT Mon Jun 22 2020/

DISCUSSION...

Right now, we have a mesolow evident on KMAF radar imagery located
a few miles northwest of the radar with a decaying outflow
boundary extending northeast over the western Low Rolling Plains.
A dryline bulge extends southeast of this mesolow into the
southeastern Permian Basin, then southward into the lower Trans
Pecos. Winds to the north and northeast of the mesolow have
backed, bringing with it mid 60s dewpoints up into the
northeastern Basin/western Low Rolling Plains. Convergence to the
east of the mesolow on the moist side of the decaying boundary may
be enough to overcome stout convective temperatures to produce
isolated thunderstorms late this afternoon through this evening
over the northern Permian Basin. Given the thermodynamic profile
aloft (an "inverted-V" signature), any storm that does develop
will have the potential to produce damaging wind gusts. Late
tonight, a mesoscale convective system, or MCS, is expected to
move across the northeastern Basin, bringing with it gusty winds
and some needed rainfall. Shower and thunderstorm activity will
then end around sunrise over this area, although a few lingering
showers may persist until noon over the western Low Rolling
Plains.

Tomorrow's weather is contingent upon the outflow generated by
tonight's MCS activity. It's expected that the outflow boundary
will push to roughly the Pecos River valley, bringing cooler
weather with it to the Permian Basin and southeastern New Mexico.
Confluent flow along this boundary combined with strong
insolation along the eastern slopes of the Sacramentos will be
sufficient to pop scattered storms again tomorrow afternoon.
Southeastern New Mexico will see the greatest threat of severe
weather tomorrow afternoon, mainly in the form of damaging winds.
This convection is expected to grow upscale into another MCS, with
this activity tracking along and north of the outflow boundary
overnight over the Permian Basin. Damaging winds may accompany
this MCS early tomorrow night. Most areas across the Permian Basin
should pick up some badly-needed rainfall, with probabilistic
guidance suggestive of amounts in the 0.1"-0.5" range most
likely.

Decreasing clouds Wednesday and cool temperatures are forecast,
but upper heights are expected to build over the region Thursday
through the weekend, and this means a warmup to above normal
readings. By Saturday expect temperatures to top out above the
century mark across the upper Trans Pecos as well as the Rio
Grande and nearby lower elevations. We could see some isolated
afternoon and evening thunderstorms develop off the mountains
Saturday. Sunday and Monday look to be about the same weatherwise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  92  69  89 /  30  30  40  30
Carlsbad                       71  95  68  94 /  10  10  50  40
Dryden                         74  97  72  94 /  10  10  20  40
Fort Stockton                  73  95  69  92 /  10  10  30  40
Guadalupe Pass                 66  87  64  87 /  10  10  40  40
Hobbs                          68  91  66  89 /  20  20  40  40
Marfa                          62  95  62  91 /   0  20  20  50
Midland Intl Airport           73  93  69  91 /  30  30  40  30
Odessa                         73  93  69  91 /  20  20  40  30
Wink                           74  97  71  94 /  10  10  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 22, 1:37 PM CST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
237 PM CDT Mon Jun 22 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
237 PM CDT Mon Jun 22 2020 /137 PM MDT Mon Jun 22 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible over the central and eastern
Permian Basin late this afternoon through tonight. Large hail and
damaging winds will be the primary hazards.

A Heat Advisory remains in effect for most of West Texas and
southeast New Mexico through this evening. An Excessive Heat Warning
remains in effect for Central Brewster County through this evening.
Triple digits likely for all areas, except the mountains where mid to
upper 90s will be common.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are possible Tuesday afternoon and
evening for southeast New Mexico and areas in West Texas along and
west of the Pecos River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 22, 3:55 PM CST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
455 PM CDT Mon Jun 22 2020

NMZ028-TXZ273-222300-
Eddy County Plains NM-Eastern Culberson County TX-
455 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND NORTH
CENTRAL CULBERSON COUNTIES UNTIL 600 PM CDT/500 PM MDT/...

At 455 PM CDT/355 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Carlsbad Caverns National Park, or 20 miles
northeast of Pine Springs, moving east at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Carlsbad Caverns National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3212 10457 3212 10458 3211 10461 3214 10457
      3212 10456 3213 10454 3214 10455 3214 10453
      3215 10454 3222 10443 3198 10429 3193 10456
      3208 10462
TIME...MOT...LOC 2155Z 249DEG 6KT 3205 10451

84
Special weather statement, Jun 22, 5:28 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
628 PM CDT Mon Jun 22 2020

TXZ070-230000-
Reagan TX-
628 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REAGAN COUNTY UNTIL
700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Lake. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Reagan
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 10152 3124 10141 3127 10127 3108 10128
TIME...MOT...LOC 2328Z 250DEG 3KT 3119 10135

49
Special weather statement, Jun 22, 5:40 PM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
540 PM MDT Mon Jun 22 2020

NMZ033-034-230045-
Southern Lea County NM-Central Lea County NM-
540 PM MDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDDY AND SOUTHWESTERN LEA
COUNTIES UNTIL 645 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Maljamar, or 30 miles west of Eunice, moving southeast
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Halfway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3252 10338 3234 10366 3246 10373 3252 10372
      3252 10376 3257 10379 3271 10362
TIME...MOT...LOC 2339Z 327DEG 12KT 3256 10366

84
Special weather statement, Jun 22, 7:04 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
804 PM CDT Mon Jun 22 2020

NMZ033-034-TXZ045-050-230200-
Southern Lea County NM-Central Lea County NM-Andrews TX-Gaines TX-
804 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA...NORTHWESTERN
ANDREWS AND SOUTHWESTERN GAINES COUNTIES UNTIL 900 PM CDT/800 PM
MDT/...

At 803 PM CDT/703 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Monument, or 9 miles west of Hobbs, moving
southeast at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Nadine, Monument, Humble City, Industrial Airpark and Lea
County Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3263 10345 3281 10331 3277 10292 3241 10305
TIME...MOT...LOC 0103Z 294DEG 15KT 3269 10331

84
Special weather statement, Jun 22, 8:51 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
951 PM CDT Mon Jun 22 2020

TXZ061-062-230330-
Midland TX-Ector TX-
951 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR AND WEST
CENTRAL MIDLAND COUNTIES UNTIL 1030 PM CDT...

At 951 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Odessa, or 8 miles west of Odessa, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Odessa, West Odessa, Midland International Air and Space Port and
Odessa Schlemeyer Field.

This includes Interstate 20 between mile markers 109 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3184 10263 3202 10256 3195 10222 3170 10227
TIME...MOT...LOC 0251Z 292DEG 20KT 3191 10249

84
Special weather statement, Jun 22, 9:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1006 PM CDT Mon Jun 22 2020

TXZ050-051-230345-
Martin TX-Andrews TX-
1006 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS AND
NORTHWESTERN MARTIN COUNTIES UNTIL 1045 PM CDT...

At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Andrews, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Andrews and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3234 10257 3250 10248 3245 10201 3209 10222
TIME...MOT...LOC 0306Z 292DEG 20KT 3236 10241

84

The radar

The Midland/Odessa radar (KMAF), 20 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Ector

When
June 22, 9:15 PM CST to 9:20 PM CST
Where
Ector County, Odessa
Measured
1.25 in hail
Reported by
Social Media
Coordinates
31.850, -102.370

Hail, Ector

When
June 22, 9:18 PM CST to 9:23 PM CST
Where
Ector County, 4 mi NNW of Odessa
Measured
1 in hail
Reported by
Public
Coordinates
31.904, -102.396

Thunderstorm Wind, Midland

When
June 22, 9:40 PM CST
Where
Midland County, (Maf) Midland Intl
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.930, -102.200

A thunderstorm moved across Midland County and produced a 61 mph wind gust as measured by the ASOS site.

Thunderstorm Wind, Midland

When
June 22, 9:46 PM CST to 9:47 PM CST
Where
Midland County, 4.88 mi NNE of (Maf) Midland Intl
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
31.996, -102.170

A thunderstorm moved across Midland County and produced wind damage on the west side of the City of Midland. Multiple power lines were snapped in half and brick fence posts were blown down near the intersection of State Highway 158 and State Highway 191. Six powerline poles were snapped near the base and toppled over causing most of the neighborhood to lose power. The cost of damage is a very rough estimate.

Thunderstorm Wind, Dawson

When
June 22, 11:17 PM CST
Where
Dawson County, Welch
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.920, -102.130

A thunderstorm moved across Dawson County and produced a 62 mph wind gust at the Welch mesonet site.

Thunderstorm Wind, Dawson

When
June 22, 11:25 PM CST
Where
Dawson County, Welch
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
32.920, -102.130

A thunderstorm moved across Dawson County and produced a 72 mph wind gust at the Welch mesonet site.

Thunderstorm Wind, Dawson

When
June 22, 11:55 PM CST
Where
Dawson County, 2 mi NE of Lamesa
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
32.751, -101.926

A thunderstorm moved across Dawson County and produced a 78 mph wind gust at the ASOS site near Lamesa.

Thunderstorm Wind, Borden

When
June 23, 12:10 AM CST
Where
Borden County, 2 mi ESE of Gail
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
32.759, -101.398

A thunderstorm moved across Borden County and produced a 63 mph wind gust at the mesonet site near Gail.

Thunderstorm Wind, Martin

When
June 23, 12:15 AM CST
Where
Martin County, 2 mi WNW of Tarzan
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.311, -102.002

A thunderstorm moved across Martin County and produced a 61 mph wind gust at the mesonet site near Tarzan.

Thunderstorm Wind, Borden

When
June 23, 12:25 AM CST
Where
Borden County, 15.6 mi NE of Gail
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.924, -101.233

A thunderstorm moved across Borden County and produced a 58 mph wind gust at the mesonet site near Fluvanna.

Thunderstorm Wind, Howard

When
June 23, 12:33 AM CST
Where
Howard County, 1 mi SSE of Lomax
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.107, -101.624

A thunderstorm moved across Howard County and produced a 61 mph wind gust at the mesonet site near Lomax.

Thunderstorm Wind, Glasscock

When
June 23, 12:37 AM CST to 12:38 AM CST
Where
Glasscock County, 12 mi N of Garden City
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Social Media
Coordinates
32.044, -101.500

A thunderstorm moved across Glasscock County and produced wind damage twelve miles north of Garden City. A roof was blown off, a porch was destroyed, and a fence was blown down. The cost of damage is a very rough estimate.

Thunderstorm Wind, Scurry

When
June 23, 1:10 AM CST
Where
Scurry County, 3 mi E of Snyder
Measured
63 kt (72 mph) measured gust
Property damage
$17,000
Reported by
Mesonet
Coordinates
32.720, -100.848

A thunderstorm moved across Scurry County and produced a 72 mph wind gust at the mesonet site near Snyder. A 100 foot radio tower in Snyder was blown over due to the winds. The cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901040, 901048, 901055, 901060, 901062, 901065, 901069, 901078, 901086, 901996, 901098, 901997, 901106.